The “top up tan” injection, Melanotan, has been in the news again with reports of users seeing their moles rapidly grow and colour darken. NHS Choices answers your questions about the injection.
Brought to you by NHS Choices
The illegal drug became the subject of media attention in November 2008, when the Medicines and healthcare products Regulatory Agency (MHRA) warned that Melanotan had not been tested. The agency said then that it was not known if the drug had any side effects or how serious these might be.
A letter to the British Medical Journal reports a ‘concerning’ new development. The letter says that two recent users of the drug had visited a skin clinic after moles on their bodies had rapidly changed in size and “darkened over a few weeks”. Both women had injected Melanotan I and II, which they had bought over the internet, shortly before their moles changed in appearance. The authors advise that there is a cause for concern with the increasing use of Melanotan, and that healthcare professionals should be aware of this when presented with patients with altered moles.
Anyone currently using Melanotan should stop doing so immediately for their own safety. The drug has not been safety tested by the UK medicines safety agency. Users are advised to consult their GP for advice.
What is Melanotan and how does it work?
Melanotan is a synthetic hormone and is injected under the skin to encourage it to darken. The drug increases the levels of the pigment melanin in the skin. This pigment is part of the body’s natural response to the sun, and increasing levels of melanin results in skin darkening or tanning. There are two forms available, Melanotan I and II, which are diluted in water before being injected.
Who decided that it is illegal?
All medicines that are used in the UK have to be licensed by a government agency called the Medicines and Healthcare products Regulatory Agency (MHRA). The MHRA ensures that all medicines are effective and safe enough for use before granting them a licence for use.
Melanotan has never been through this licensing process and it is therefore not legal to market or supply this product. The MHRA has issued a warning not to use Melanotan. They are also contacting companies that advertise or supply Melanotan to notify them that it is illegal.
Why is it illegal?
Melanotan is illegal and has not had the stringent safety and effectiveness testing that all medicines need before they are licensed for use. This means that the side effects of this treatment are not known.
In addition to the possible side effects of Melanotan itself, there are also other potential dangers. Using non-sterile water to prepare the injections can cause serious blood infections, and sharing needles spreads blood-borne diseases such as HIV and hepatitis. Injections by untrained individuals can cause skin and tissue damage, and might result in permanent or life-threatening injury.
I’ve used Melanotan, what should I do now?
You should stop using the products immediately. Consult your GP and tell them if you think you have had an adverse reaction to Melanotan, if you may have used a shared needle, or if you have re-used needles.
If I shouldn’t use this, what is a safer way of getting a tan? Intentional tanning in the sun or using sunbeds should be avoided as they accelerate skin ageing, and can lead to skin cancer. People should remember to follow Cancer Research UK’s SunSmart rules for sun exposure:
- Spend time in the shade between 11am and 3pm.
- Make sure you never burn.
- Aim to cover up with a t-shirt, hat and sunglasses.
- Remember to take extra care with children.
- Then use factor 15+ sunscreen.
Fake tanning lotions and sprays may represent a safer option for those who want to have tanned skin, but they should be avoided by pregnant women.
Links to the headlines
Tanning drug could ‘mask the signs of cancer’. Daily Mail, January 28 2009
Illegal tanning drug can change appearance of moles, scientists warn. The Daily Telegraph, January 28 2009
Worry over tan jab mole changes. BBC News, January 28 2009
Links to the science
Langan EA, Ramlogan D, Jamieson LA, Rhodes LE. Melanotropic peptides: Change in moles linked to use of unlicensed “sun tan jab”. BMJ 2009; 338:b277
MHRA press release on Melonotan. HRA, November 17 2008